Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs A-Z List

Diseases & Conditions A-Z List

Herbs & Supplements

Medical Dictionary

Full Article

Popular Drugs

Popular Diseases & Conditions

Drugs reference index «acetaminophen, dextromethorphan, and diphenhydramine»

acetaminophen, dextromethorphan, and diphenhydramine


acetaminophen, dextromethorphan, and diphenhydramine

Generic Name: acetaminophen, dextromethorphan, and diphenhydramine (a SEET a MIN oh fen, DEX troe me THOR fan, DYE fen HYE dra meen)Brand Names: Diabetic Tussin Night Time Formula

What is acetaminophen, dextromethorphan, and diphenhydramine?

Acetaminophen is a pain reliever and fever reducer.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Diphennydramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

The combination of acetaminophen, dextromethorphan, and diphenhydramine is used to treat sneezing, runny nose, itchy or watery eyes, cough, and pain or fever caused by the common cold or flu.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Acetaminophen, dextromethorphan, and diphenhydramine may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about acetaminophen, dextromethorphan, and diphenhydramine?Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Do not use any other cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains acetaminophen (sometimes abbreviated as "APAP"), dextromethorphan, or diphenhydramine. Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) per day. Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.What should I discuss with my healthcare provider before using acetaminophen, dextromethorphan, and diphenhydramine?Do not take this medication if you are allergic to acetaminophen, dextromethorphan, diphenhydramine, or other antihistamines. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.

Ask a doctor or pharmacist about taking this medication if you have:

  • glaucoma;

  • emphysema or chronic bronchitis;

  • liver disease;

  • kidney disease;

  • an enlarged prostate; or

  • problems with urination.

This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.

How should I take acetaminophen, dextromethorphan, and diphenhydramine?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken for only a short time until your symptoms clear up.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. One teaspoon of acetaminophen, dextromethorphan, and diphenhydramine liquid usually contains 325 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking.

If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) of acetaminophen per day.

Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Take this medicine with food or milk if it upsets your stomach. Drink extra fluids to help loosen the congestion and lubricate your throat while you are taking this medication. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Store this medicine at room temperature, away from heat, light, and moisture.

See also: Acetaminophen, dextromethorphan, and diphenhydramine dosage in more detail

What happens if I miss a dose?

Since cough or cold medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include feeling restless or nervous, dizziness, drowsiness, dry mouth, warmth or tingly feeling, diarrhea, loss of appetite, increased sweating, seizure (convulsions), or coma.

What should I avoid while taking acetaminophen, dextromethorphan, and diphenhydramine?This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Avoid becoming overheated or dehydrated during exercise and in hot weather.

Avoid using other medicines that make you sleepy (such as pain medication, muscle relaxers, and medicine to treat depression or anxiety). They can add to sleepiness caused by an antihistamine.

Avoid drinking alcohol while you are taking this medication. Alcohol can add to drowsiness caused by an antihistamine. Alcohol can also increase the risk of liver damage while you are taking acetaminophen.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.

Do not use any other cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP"), dextromethorphan, and diphenhydramine are contained in many combination medicines. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, dextromethorphan, or diphenhydramine.

Acetaminophen, dextromethorphan, and diphenhydramine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:
  • fast, pounding, or uneven heartbeat;

  • severe dizziness, anxiety, restless feeling, or nervousness;

  • confusion, hallucinations, unusual thoughts or behavior;

  • slow, shallow breathing;

  • urinating less than usual or not at all;

  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or

  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects may include:

  • mild loss of appetite or stomach upset;

  • nausea, stomach pain, constipation;

  • blurred vision;

  • dry mouth;

  • dizziness, drowsiness;

  • problems with memory or concentration;

  • ringing in your ears; or

  • feeling restless or excited (especially in children).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen, dextromethorphan, and diphenhydramine Dosing Information

Usual Adult Dose for Cold Symptoms:

APAP/dextromethorphan/diphenhydramine 325 mg-10 mg-12.5 mg/5 mL: 10 mL orally every 4 to 6 hours not to exceed 6 doses daily.

Usual Adult Dose for Influenza:

APAP/dextromethorphan/diphenhydramine 325 mg-10 mg-12.5 mg/5 mL: 10 mL orally every 4 to 6 hours not to exceed 6 doses daily.

Usual Pediatric Dose for Cold Symptoms:

APAP/dextromethorphan/diphenhydramine 325 mg-10 mg-12.5 mg/5 mL: >=12 yrs: 10 mL orally every 4 to 6 hours not to exceed 6 doses daily.>=6 yrs to <12 yrs: 5 mL orally every 4 to 6 hours not to exceed 6 doses daily.

Usual Pediatric Dose for Influenza:

APAP/dextromethorphan/diphenhydramine 325 mg-10 mg-12.5 mg/5 mL: >=12 yrs: 10 mL orally every 4 to 6 hours not to exceed 6 doses daily.>=6 yrs to <12 yrs: 5 mL orally every 4 to 6 hours not to exceed 6 doses daily.

What other drugs will affect acetaminophen, dextromethorphan, and diphenhydramine?

Before taking this medication, tell your doctor if you are using any of the following drugs:

  • celecoxib (Celebrex);

  • cinacalcet (Sensipar);

  • darifenacin (Enablex);

  • imatinib (Gleevec);

  • isoniazid;

  • quinidine (Quinaglute, Quinidex);

  • ranolazine (Ranexa)

  • ritonavir (Norvir);

  • sibutramine (Meridia);

  • terbinafine (Lamisil);

  • zidovudine (Retrovir, AZT);

  • medicines to treat high blood pressure;

  • an antidepressant;

  • a diuretic (water pill);

  • medication to treat irritable bowel syndrome;

  • bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol);

  • aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others);

  • seizure medication such as phenytoin (Dilantin) or phenobarbital (Solfoton); or

  • gout medication such as probenecid (Benemid).

This list is not complete and there may be other drugs that can interact with acetaminophen, dextromethorphan, and diphenhydramine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about acetaminophen, dextromethorphan, and diphenhydramine.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 1.06. Revision Date: 08/25/2009 2:39:43 PM.

Comment «acetaminophen, dextromethorphan, and diphenhydramine»